Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 5, NWS Salt Lake City, UT

June 6, 2025Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 6, 2025, 1:47 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2025, 1:47 PM MDT (19:47 UTC)
Expired
Jun 6, 2025, 4:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 123 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:35 PM MDTFLASH FLOOD10 Se Escalante, UTVisitor to the Grand Staircase Escalante visitor center reported flash flooding in Big Horn Canyon.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2025-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2025-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WGUS55 KSLC 061947
FFWSLC
UTC017-062245-
/O.NEW.KSLC.FF.W.0005.250606T1947Z-250606T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
147 PM MDT Fri Jun 6 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...

* Until 445 PM MDT.

* At 147 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area... specifically across Bighorn 
  Canyon, Hole-in-the-Rock Road, Zebra and Tunnel Slot Canyons. 
  Between 0.75 and 1.25 inches of rain have fallen. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of normally dry
           washes, creeks and streams, backcountry roads, and
           slot canyons.

* Some locations that will experience flash flooding include...
  Hole-in-the-Rock Road near Bighorn Canyon, Zebra and Tunnel Slot 
  Canyons.

This includes the following streams and drainages...
  Harris Wash and Alvey Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3772 11146 3767 11139 3765 11140 3761 11149
      3766 11158 3770 11154

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BW
2 follow-up statements
278 
WGUS75 KSLC 062145
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
345 PM MDT Fri Jun 6 2025

UTC017-062245-
/O.CON.KSLC.FF.W.0005.000000T0000Z-250606T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
345 PM MDT Fri Jun 6 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...

At 345 PM MDT, A visitor to the Grand Staircase Escalante Visitor 
Center reported flash flooding in Big Horn Canyon. This flood wave 
will continue to travel downstream within the Harris Wash basin. 
Between 0.75 and 1.25 inches of rain have fallen. Flash flooding is 
already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Public.

IMPACT...Life threatening flash flooding of normally dry washes,
         creeks and streams, backcountry roads, and slot canyons.

Some locations that will experience flash flooding include...
  Harris Wash Basin, Hole-in-the-Rock Road near Bighorn Canyon, 
  Zebra and Tunnel Slot Canyons.

This includes the following streams and drainages...
  Harris Wash and Alvey Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3772 11146 3767 11139 3765 11140 3761 11149
      3766 11158 3770 11154

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Whitlam
049 
WGUS75 KSLC 062244
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
444 PM MDT Fri Jun 6 2025

UTC017-062254-
/O.EXP.KSLC.FF.W.0005.000000T0000Z-250606T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
444 PM MDT Fri Jun 6 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL GARFIELD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat as runoff from earlier heavy rain continues to recede along 
Harris Wash. Please continue to heed remaining road closures.

&&

LAT...LON 3772 11146 3767 11139 3765 11140 3761 11149
      3766 11158 3770 11154

$$

BW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 4:11 AM MDT, 9 hours 36 minutes earlier.

Area forecast discussion, Jun 6, 4:11 AM MDT, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
411 AM MDT Fri Jun 6 2025

.SYNOPSIS...Pattern will support one more unsettled day on Friday,
with scattered showers and thunderstorms developing through the
day, primarily across central and southern Utah. Drier and warmer
conditions return for the weekend on into the upcoming week.

&&

.SHORT TERM (Through 12Z/6AM Sunday)...Morning water vapor analysis
shows an elongated trough extending into the intermountain west.
Moisture associated with a split off/shearing out lobe is
continuing to stream through overhead across the south, while
another subtle impulse within the main trough is continuing to
gradually push into the the UT/ID border region. In both cases
though, lack of instability appears to be resulting in only a
handful of very widely isolated showers, so mostly just some
continued cloud cover.

This trough will serve as the dominant forecast influence for yet
another day Friday. Continuing on through the morning, CAM
guidance continues to hint at just enough forcing from the impulse
approaching from the north to trigger an increase in some
isolated showers across northern Utah and southwest Wyoming.
Pushing further into the day, this impulse will continue to shift
southward, interacting with with better axis of moisture across
central and southern Utah as well as the other lobe shifting in
from the southwest. With the increase in diurnal heating and
associated instability, will see development/increasing coverage
of shower and thunderstorm activity. While deeper available
moisture is starting to trend downward, ensembles maintain PWAT
values in the 150-200% range across the southern half of Utah or
so, and as such it will be another day with a few storms capable
of periods of heavy rainfall in addition to lightning and some
modestly gusty outflow winds. Activity will once again wane in
strength and coverage late evening on into the overnight hours.

In terms of impacts Friday, pattern looks to once again primarily
threaten rain sensitive locations (burn scars, typically dry
washes, slot canyons, slickrock areas) with a localized flash
flood threat. The WPC Excessive Rainfall Outlook once again
carries a "Marginal Risk" (categorical 1 of 5) for much of central
and southern Utah, and the local Flash Flood Potential rating
carries "Possible" values for many parks/recreation areas
accordingly. While lightning and inclement weather can otherwise
affect anyone recreating outdoors, extra caution is advised if
planning anything that takes one into/around any of those
aforementioned rain sensitive areas.

Through Saturday the trough will begin to further shift out of
the region and the axis of lingering moisture will continue to
scour out. While a few isolated instability driven showers may
develop in the afternoon across southern Utah in this lingering
moisture, coverage and strength is expected to be much lower than
that of prior days, and in turn the threat of more impactful
weather is also much lower. More noticeable will be the increasing
H7 temps, and in turn the corresponding increase in afternoon
high temps by several degrees. Forecast highs Saturday carry mid
70s in southwest Wyoming, mid 80s to around 90 for the Wasatch
Front and most western Utah valleys, and mid to upper 90s across
lower Washington County and lower elevations around Zion NP.
Climatologically, these values come in around 5-10 degrees above
normal for the time of year.

.LONG TERM (After 12Z/6AM Saturday)...An upper-level ridge passing
across the Great Basin will result in overall subsidence and
warming temperatures through at least early Monday, with Sunday's
high temperatures expected to reach the upper-80s/low-90s across
most valleys and near 100F in St. George. While conditions will be
mostly dry, a passing weak closed low across southern Utah will
bring low chances for showers/thunderstorms across the southern
mountains on Monday afternoon, which may be capable of gusty
outflow winds given a dry sub-cloud layer.

Moisture will start to increase across the area on Tuesday with
an approaching shortwave trough, though chances for showers and
thunderstorms remain low and likely confined to higher terrain.
These chances will increase across northern Utah/southwest Wyoming
on Wednesday as this shortwave trough grazes northern Utah.
Although confidence has increased with the track and depth of this
shortwave, there still remains plenty of spread with moisture
availability across the north, still somewhere between 0.6-0.8" of
PWAT. This will ultimately determine the coverage of storms as
well as any chances for localized heavy rainfall. Modestly active
weather may return again next Friday with another shortwave
trough, though these details still remain fuzzy at this time.

&&

.AVIATION...KSLC...Light, southeasterly winds are likely to shift to
northwesterly around 18-19z, with prevailing VFR conditions.
There is a low (20%) chance of a few showers developing off the
southern end of the Oquirrh Mountains between ~18-21z, moving
eastward off the terrain into the Salt Lake Valley.

.REST OF UTAH AND SOUTHWEST WYOMING...Northern sites should remain
fairly quiet today, with only isolated showers reaching as far
north as KSVR-KHCR-KEVW at best. Across the rest of the area,
scattered showers and thunderstorms will develop after 18-19z, and
will be capable of producing gusty and erratic outflow winds to
25-35kts.

&&

.FIRE WEATHER...Anomalous moisture will linger on Friday, resulting
in a similar evolution of showers and thunderstorms to that of
the last several days. Activity will increase late morning on
through the day, with a few thunderstorms capable of frequent
lightning and periods of heavy rain. With overall moisture a bit
less than previous days, total coverage will be slightly lower,
but convection will be slightly higher based in nature and also
more capable of producing some gusty and erratic outflow winds. In
general, activity will favor central and southern Utah. Moisture
further decreases on Saturday, and weather features otherwise
responsible for the active pattern start to shift away from the
region. As such, expect drier conditions across the area along
with rising temperatures. Mild and largely dry conditions then
persist into next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Warthen
LONG TERM...Cunningham
AVIATION...Cunningham
FIRE WEATHER...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Jun 6, 11:18 AM MDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1118 AM MDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Flash Flood      3 NE Ivins              37.21N 113.65W
06/05/2025                   Washington         UT   Park/Forest Srvc

            Snow Canyon State Park employee reported
            damage to West Canyon Road due to flooding.
            A tent was also flooded forcing a camper to
            sleep in their vehicle. Rainfall estimates
            in this vicinity indicated between .70 and
            .90 inches of rain had fallen in around 90
            minutes. Time estimated by radar.

&&

AD
Special weather statement, Jun 6, 1:10 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
110 PM MDT Fri Jun 6 2025

UTZ128-061945-
South Central Utah UT-
110 PM MDT Fri Jun 6 2025

...A strong thunderstorm will impact portions of north central Kane
County through 145 PM MDT
...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Henrieville, or 29 miles southwest of Escalante,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kodachrome Basin State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3740 11208 3753 11201 3747 11161 3723 11175
TIME...MOT...LOC 1910Z 294DEG 17KT 3745 11196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JCW
Special weather statement, Jun 6, 1:27 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
127 PM MDT Fri Jun 6 2025

UTZ113-120-062000-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
127 PM MDT Fri Jun 6 2025

...A strong thunderstorm will impact portions of north central Carbon
and south central Duchesne Counties through 200 PM MDT
...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Helper, or 14 miles northeast of Price, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Carbon and south central Duchesne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 11079 3989 11072 3984 11030 3958 11040
TIME...MOT...LOC 1926Z 286DEG 12KT 3979 11067

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JCW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:20 PM MDTFlash Flood Warning Considerable damage threatSLCWashington115 min
Jun 6, 1:10 PM MDTSpecial Weather StatementSLCKane35 min
Jun 6, 1:27 PM MDTSpecial Weather StatementSLCCarbon33 min
Jun 6, 2:03 PM MDTSpecial Weather StatementSLCCarbon42 min
Jun 6, 2:14 PM MDTSpecial Weather StatementSLCGarfield46 min
Jun 6, 2:16 PM MDTSpecial Weather StatementSLCBeaver44 min
Jun 6, 2:40 PM MDTSpecial Weather StatementSLCWayne50 min
Jun 6, 2:44 PM MDTSpecial Weather StatementSLCCarbon46 min
Jun 6, 2:53 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Jun 6, 2:57 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery33 min
Jun 6, 3:29 PM MDTSpecial Weather StatementSLCCarbon46 min
Jun 6, 3:30 PM MDTAreal Flood AdvisorySLCCarbon, Emery2 hr
Jun 6, 3:50 PM MDTSpecial Weather StatementSLCWayne40 min
Jun 6, 3:53 PM MDTSpecial Weather StatementSLCIron52 min
Jun 6, 4:09 PM MDTSevere Thunderstorm WarningSLCEmery17 min

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.